The skinny on oral contraceptives

 
By • Published: November 8th, 2011
Category: Health in a Heartbeat
Play

Taking an oral contraceptive can prevent unwanted pregnancy, but for some women, this protection comes with a price, namely side effects such as moodiness, irritability, nausea and weight gain.

Now, new research shows that these annoying side effects might actually provide important clues about a woman’s susceptibility to eating disorders.

A study published in the Archives of Women’s Mental Health has found that women with a history of side effects from birth control had a higher risk of developing eating disorder , like dissatisfaction with their bodies and a drive to be thin.

It’s not that the pills cause eating disorders. Rather, it’s likely that the same sensitivity to hormonal changes linked to oral contraception woes might also be the culprit behind eating disorder symptoms.

So women who are more unhappy with their bodies might be more hormonally sensitive, as represented by their reaction to oral contraceptives.

Common eating disorders include anorexia, bulimia and binge eating disorder. People with these conditions often have distorted body images and an intense fear of gaining weight. Sometimes those symptoms are accompanied by depression, substance abuse or anxiety disorders.

More than 90 percent of anorexia cases occur in women. But the disorder rarely occurs before puberty or after the age of 40. Research suggests that the sex hormones that wreak havoc on adolescent girls and menstruating or menopausal women might play a part in those statistics. Women who have mood disruptions related to oral contraceptives are also more likely to experience postpartum depression and higher distress during menopause.

So, the side effects of birth control pills may help serve as a warning for people at risk of having an eating disorder. Looks like there is a silver lining to all that moodiness after all.